Illinois, 2013Damaging Winds and Lightning Strike in Illinois, August 31, 2013
August 31, 2013 · NWS ILX · 7 events in 3 counties and zones
A cold front interacting with a hot and humid airmass triggered scattered thunderstorms across portions of central and southeast Illinois during the late afternoon and evening of August 31st. Most of the storms were confined to locations along and south of a Danville to Taylorville line, where gusty winds downed a few tree branches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $125,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front interacting with a hot and humid airmass triggered scattered thunderstorms across portions of central and southeast Illinois during the late afternoon and evening of August 31st. Most of the storms were confined to locations along and south of a Danville to Taylorville line, where gusty winds downed a few tree branches. In addition, a lightning strike cause substantial damage to a garage in Flora.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 31, 1:56 PM CST, 3 hours 2 minutes earlier.
Area forecast discussion, Aug 31, 1:56 PM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
256 PM CDT Sat Aug 31 2013
.DISCUSSION...
ISSUED 250 PM CDT Sat Aug 31 2013
SHORT TERM...Tonight through Monday
Weak surface low and boundary expected to shift south and east of
the forecast area later this evening taking most of the threat for
scattered showers and thunderstorms with it. With abundant low level
moisture in place and a light wind field expected overnight, will see
some fog develop across most of the area for the late night hours.
On Sunday, our attention turns to a stronger frontal boundary
slated to push across our area during the afternoon and evening
hours. Forecast soundings continue to show a bit of a cap in place
ahead of the boundary so will hold pops in the chance category. Have
edged pops higher a bit sooner acrs the west Sunday morning as models
were trending a bit quicker with the frontal passage across our area
later tomorrow. Still seeing mixed layer capes of around 2500 j/kg and
some decent frontal convergence but with the limiting factor being the
cap, at this point, not expecting widespread coverage tomorrow. Precip
chances will start to exit the forecast area from northwest to southeast
tomorrow evening as the front shifts away from the area. Based on the
timing of the frontal passage out of our area Sunday night, will hold
on to the low chance pops across our far southeast into the overnight
hours.
Much cooler and less humid air will filter southeast into the region
on Labor Day as high pressure shifts across the upper Midwest.
Temperatures by Monday afternoon are forecast to only climb into
the upper 70s to lower 80s, compared to our 90s the past several days.
LONG TERM...Tuesday through Saturday
Upper level ridge forecast to retrograde to the west while troffing
deepens in over the Great Lakes. A shortwave will rotate southeast
into the Midwest on Wednesday with warmer temperatures expected
ahead of the feature, but with little in the way of deep moisture
ahead of the upper level system, the forecast will remain dry. In
fact, the extended period into Saturday still looks dry at this
time as our area will be under the influence of northwesterly flow
aloft. As the upper trof slowly edges away from the region, we should
see temperatures return closer to or a bit above normal by the end
of the week.
Smith
&&
.AVIATION...
ISSUED 1258 PM CDT Sat Aug 31 2013
A weak trof is currently making its way across central Illinois.
Isolated thunderstorms are possible ahead of the trof, but the
coverage is expected to be too low to go above a VCTS mention at
this time. Otherwise, VFR conditions are anticipated into tonight,
when patchy MVFR fog becomes possible. Winds should be light for
the most part through the period.
Bak
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 31, 2:09 PM CST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
309 PM CDT SAT AUG 31 2013
ILZ027>031-036>038-011100-
FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
309 PM CDT SAT AUG 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS WILL BE POSSIBLE EARLY THIS EVENING AS A
FRONTAL BOUNDARY MOVES THROUGH THE REGION. SEVERE WEATHER IS NOT
EXPECTED WITH THESE STORMS AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A CHANCE OF THUNDERSTORMS WILL CONTINUE SUNDAY AND SUNDAY NIGHT AS
A COLD FRONT DROPS THROUGH THE REGION. SEVERE WEATHER IS NOT
EXPECTED WITH ANY OF THESE STORMS AT THIS TIME.
SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ040>057-061>063-066>068-071>073-011100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MASON-
MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCHUYLER-SCOTT-
SHELBY-VERMILION-
309 PM CDT SAT AUG 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
TEMPERATURES IN THE MIDDLE 90S WILL COMBINE WITH HUMID AIR TO
PRODUCE PEAK HEAT INDEX VALUES IN THE 100 TO 105 RANGE INTO EARLY
EVENING.
SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE THROUGH THIS
EVENING AS A FRONTAL BOUNDARY MOVES THROUGH THE REGION. GUSTY
WINDS AND HAIL ARE POSSIBLE WITH THE STRONGER STORMS...BUT
ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A CHANCE OF THUNDERSTORMS WILL CONTINUE SUNDAY AND SUNDAY NIGHT AS
A COLD FRONT DROPS THROUGH THE REGION. SEVERE WEATHER IS NOT
EXPECTED WITH ANY OF THESE STORMS AT THIS TIME.
SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
BAK
In the hours before
Special weather statement, Aug 31, 2:18 PM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
318 PM CDT SAT AUG 31 2013
ILZ031-038-312115-
MCLEAN-WOODFORD-
318 PM CDT SAT AUG 31 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MCLEAN AND SOUTHEASTERN
WOODFORD COUNTIES UNTIL 415 PM CDT...
AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TOWANDA...OR 10 MILES NORTH OF BLOOMINGTON...
...MOVING EAST AT 20 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LEXINGTON...
COOKSVILLE...
COLFAX...
BLOOMINGTON...
OTHER LOCATIONS AFFECTED INCLUDE...LAKE BLOOMINGTON...PLEASANT
HILL...ANCHOR AND CROPSEY.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 4069 8858 4067 8857 4062 8856 4062 8846
4055 8845 4042 8848 4050 8904 4071 8898
TIME...MOT...LOC 2018Z 280DEG 17KT 4060 8888
SMITHSpecial weather statement, Aug 31, 2:54 PM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
354 PM CDT SAT AUG 31 2013
ILZ045-046-312200-
CHAMPAIGN-VERMILION-
354 PM CDT SAT AUG 31 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHAMPAIGN AND NORTHERN
VERMILION COUNTIES UNTIL 500 PM CDT...
AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RANTOUL...MOVING EAST AT 20 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
RANTOUL...
THOMASBORO...
GIFFORD...
OGDEN...
POTOMAC...
FITHIAN...
OTHER LOCATIONS AFFECTED INCLUDE...DEWEY...FLATVILLE...PENFIELD...
ROYAL...MIDDLE FORK WILDLIFE AREA AND COLLISON.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 4005 8754 4006 8846 4040 8845 4040 8795
4045 8794 4048 8754
TIME...MOT...LOC 2055Z 287DEG 17KT 4030 8820
SMITHSpecial weather statement, Aug 31, 4:21 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
521 PM CDT SAT AUG 31 2013
ILZ045-046-312315-
CHAMPAIGN-VERMILION-
521 PM CDT SAT AUG 31 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHAMPAIGN AND
SOUTHERN VERMILION COUNTIES UNTIL 615 PM CDT...
AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ST. JOSEPH TO
PESOTUM...MOVING EAST AT 25 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
SIDNEY...
OGDEN...
FITHIAN...
BROADLANDS...
HOMER...
ALLERTON...
OTHER LOCATIONS AFFECTED INCLUDE...KICKAPOO STATE PARK AND JAMAICA.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 4014 8753 3988 8774 3989 8833 4017 8810
TIME...MOT...LOC 2221Z 248DEG 23KT 4016 8802 3989 8830
07
Special weather statement, Aug 31, 4:32 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
532 PM CDT SAT AUG 31 2013
ILZ045-046-312330-
CHAMPAIGN-VERMILION-
532 PM CDT SAT AUG 31 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VERMILION AND EASTERN
CHAMPAIGN COUNTIES UNTIL 630 PM CDT...
AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OGDEN...OR 15 MILES SOUTHEAST OF RANTOUL...
MOVING SOUTHEAST AT 25 MPH.
NICKEL SIZE HAIL...AND WINDS OF 50 TO 55 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
DANVILLE...
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 4014 8754 4016 8804 4028 8798 4029 8753
4028 8752
TIME...MOT...LOC 2232Z 303DEG 22KT 4015 8792
07Thunderstorm Wind, Vermilion
- When
- August 31, 4:58 PM CST to 5:03 PM CST
- Where
- Vermilion County, 1.38 mi N of Jamaica
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 40.000, -87.800
A grain silo was destroyed about 1 mile north of Jamaica on 600 East Road.
Thunderstorm Wind, Vermilion
- When
- August 31, 5:06 PM CST to 5:11 PM CST
- Where
- Vermilion County, Sidell
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 39.920, -87.820
Numerous trees and power lines were blown down in Sidell.
Thunderstorm Wind, Vermilion
- When
- August 31, 5:08 PM CST to 5:13 PM CST
- Where
- Vermilion County, Indianola
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 39.930, -87.730
Several trees were blown down in Indianola.
Thunderstorm Wind, Shelby
- When
- August 31, 7:00 PM CST to 7:05 PM CST
- Where
- Shelby County, 1 mi S of Stewardson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 39.255, -88.630
A grain bin was destroyed about 1 mile south of Stewardson.
Thunderstorm Wind, Clay
- When
- August 31, 8:25 PM CST to 8:30 PM CST
- Where
- Clay County, 2.07 mi N of Flora
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.700, -88.480
A 12-inch diameter tree branch was blown down across Long Leaf Lane about 2 miles north of Flora.
Thunderstorm Wind, Clay
- When
- August 31, 8:28 PM CST to 8:33 PM CST
- Where
- Clay County, 1.38 mi N of Flora
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.690, -88.480
A 5-inch diameter tree branch was blown down onto Highway 45 about 1 mile north of Flora.
Lightning, Clay
- When
- August 31, 8:45 PM CST to 8:46 PM CST
- Where
- Clay County, Flora
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 38.670, -88.480
Lightning struck a garage on East 9th Street in Flora. The resulting fire caused significant damage to the garage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arkansas, August 31, 2013450 injured · 1 event
- Flash Flooding and Flooding in Kentucky, August 31, 20131 death · $83,000 · 63 kt wind · 16 events
- Hail and Damaging Winds in South Dakota, August 31, 20131 injured · $5.3 million · 2.5 in hail · 10 events
- Flash Flooding in New Hampshire, August 31, 2013$150,000 · 2 events
- Flash Flood and Hail in Massachusetts, August 31, 2013$130,000 · 50 kt wind · 4 events
- Damaging Winds in Kentucky, August 31, 2013$58,000 · 61 kt wind · 3 events
- Flash Flooding and Flooding in Kentucky, August 31, 20131 injured · $15,000 · 55 kt wind · 13 events
- Damaging Winds and Heavy Rain in Indiana, August 31, 2013$27,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in Ohio, August 31, 2013$22,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Minnesota, August 31, 20131.25 in hail · 22 events
- Hail and Damaging Winds in Minnesota, August 31, 20132 in hail · 21 events
- Flood and Hail in Indiana, August 31, 2013$18,000 · 1 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468280, 468281, 468282, 468285, 468283, 468284, 468279.